Tuesday, July 14, 2009

take two valerian and call me in the morning

It's rough going right now.

I barely slept last night.

I was told yesterday that my job will likely drop to half time by Labour Day. That just doesn't work. Half my wages go to gas, I'm commuting one hour (total) for a four hour shift, and I'd be paying for child care at the end of the day, and not working while Emily's in school. It doesn't make sense.

And my ex and I have decided to sell the house. While making the decision I had an emotional moment that was beyond his tolerance and he was quite nasty about it. I cried, people. That's it.

He's since apologized, but it still stings.

ECE is great when you're enthusiastic. And if you don't mind living at slightly above subsistence level.I'm falling short of enthusiasm at the moment. And I'd like to be able to retire before I'm 85...perhaps I'll work at something for that long, but my arthritic, bent body will not enjoy crawling around on the floor when I've reached my golden years. Grandchildren, yes. Other people's children...no thanks. My gut is telling me it's time to make a change...but how do I pursue my dreams and earn a living at the same time?

You all know what I want to do. But I am so full of self-doubt at the moment that I can only see my potential for failure.

I'm simultaneously fighting off this depression that wont. go. away. I have my period. My anemia has flared up again. I'm tired all the time, and I can't focus on anything positive...even though, the very day that I was informed of the situation, my gut was telling me that change was in the air. Perhaps I was picking up on my supervisor's anxiety - this situation is not her fault, she wants me to stay, and I know that if circumstances change (as in higher enrollment) I will still have a job come September. But do i really want that? Is that what's best for me? It's safe, and comfortable. It's not secure, as I have seen, but I'm employable. Do I take the risk I'm contemplating, or stick with my secure, safe work that is slowly draining me of any enthusiasm that I might once have had?

I did some research this morning, and found out that the birth control I was prescribed (progesterone mini-pill, obviously to control my periods as birth control is no longer necessary) can lead to increased depression and anxiety. I have been depressed before, especially last year during that whole, horrible separation and coming-out process (which of course is not over yet). Ever since I've started taking the damn things, I've had depressions that start about a week before my period starts. Every month they get longer. I think there's a connection.

So if I stop taking it, my periods will get heavier (not that they're all that effective, but I've had some relief) and my anemia might get worse. If I keep taking them, I'll just feel like crap till I don't know when. My midwife friend may have a few tips for me...and I think I'd rather live with the prospect of heavier bleeding. Really. it's that bad. My only relief so far has been the two valerian tablets I took this morning after I called in sick. I have had them around since last year, as a sleep aid, and I've only taken them a few times. I didn't sleep, but things have...lifted.

Lifted enough that I can write somewhat coherently. And to see that tiny light at the end of the tunnel...maybe.

13 comments:

Ang said...

Hang in there. I know it's rough but there is always light at the end of the tunnel. big hugs

~Just me again~ said...

Sorry to hear about the work situation. Seems to be sucky all over.I feel like Im going to be 85 before I retire too.

This however, may be a sign. One door closes, the other opens. Maybe it was meant to give you that little push to do the thing you really want?

Camlin said...

What I've been thinking is that if I do lose my job, I will supply teach for a while - there are three licensed centres within walking distance...supply teaching would probably give me the equivalent in income, and it would allow me some flexibility. I can take days off as I need to. I know that my credentials are in demand, I just wish that it would pay better.

What I really need to do is work on my writing, figure out how to get it out there...because that's what I'd ultimately rather be doing. I know it takes time and effort, and I'm willing to make the investment.

Solo Homo said...

Cam, I had most of the symptoms you describe, and suffered for years, only to be dx 2 years ago with Gluten intolerance. (Simple blood test.)
Stop ingesting Aspartame or any artificial sweeteners.
Begin using Gin-soaked raisins...I know that sounds odd, but it's amazing what relief you get from the Arthritis. Soak them overnight, then use the raisins in salad and such. I promise, it WORKS.
If you're taking a B-complex or multi-vitamin, check the labels for Iodine and Riboflavin. If you have a gluten intolerance, the Riboflavin is exacerbating it and typically, you will also have a sensitivity to Iodine. GNC makes vitamins that fit this bill. Also, be careful with chicken consumption as it contains large amounts of Riboflavin.

That's the physical stuff. Emotionally, if you're questioning, Karma is telling you it's time to move on. Do so fearlessly. Life will become so exponentially better.

I'm not sure if there would be any constraints because of the Border, but I'd be thrilled to help you with editing/publishing resources when you begin writing your book. Email me.

Above all, know you are loved and supported.

Dragon said...

Hang in there...there is always a light at the end of the tunnel :-)

shane rocket said...

BIG hugs... it will get better!

Maria said...

Well, you have to be realistic. It is very hard to earn a living simply by writing, so be prepared to do other things on the side for a while. But, keep that goal in your head and hold it up in front of you each night before you fall asleep.

Camlin said...

Solo - I can't eat a lot of starchy foods because of the weight loss surgery, and if I do, it hits me right away. I've limited or eliminated my intake of simple sugars. I think it's a combination of anemia and a hormone-related depression.

I stopped taking the b/c pill four days ago...I feel so much better emotionally. Physically I'm still drained, but I'm having a lot of trouble sleeping and I don't know why.

I'll definitely be taking you up on your offer! When I wake up....that should be about 24 hours from now if everything goes according to plan and I have a good night's sleep.

Dragon and Shane - than you both. The support means a lot to me.

Maria - I may never earn a living from writing, but I want to be read. Preferably in print. I have things I want to tell the world.

B said...

if u take ambien it also causes depression. going off it really helped. do you know where james st. is? my great aunt lives there! i have fond memories of kitchener waterloo as a child. peace from tx!

Camlin said...

B - James Street is about six blocks away from where I live!

Em said...

Just wanted to write in (late, sorry) my support as well. This seems to be up lately, for a lot of people, myself included. It's not lots of fun, but it is finite, thank goodness.

You're the second person I've met from Kitchener. (And the second from Canada that I'm not related to, so we can see that this is not particularly a common experience for me.)

My own thing is to go for it as far as writing is concerned (as you know.) It can be a struggle financially, but none of us want to be looking back from the other side and thinking "great, now I have to go back and try to be a writer again because I didn't try it last time." The world can use writers, in my opinion. And artists and musicians and poets and actors and dancers.

Margo Moon said...

Dang, Camlin, I've been away from the blogs so long, I had no idea you were going through all this.

I'm kinda with you in suspecting the medication. Would it be possible to pull back from the meds and increase your physical activity at the same time? Anything that would get your heart rate up will help.

And have you tried Wild Yam Cream for smoothing out the hormonal roller coaster?

I'll be thinking of you, sending the most fizzy, positive, giggly energy I can muster. (Which is gonna be pretty fizzy, positive, and giggly, if I do say so myself :))

Camlin said...

Hey Em - we Kitchener people must get around. Actually, I live in Waterloo, which means I live north of an imaginary line that separates the two cities. But I lived in Kitchener, about twelve blocks south of here, up until February. I think there are now three regular readers, whom I have never met, who have some connection to Kitchener-Waterloo.

Writing is who I am. Being published or not doesn't change who I am.

Margo - all positive energy gratefully accepted and returned in kind. I'm waiting for your next chapter...that will give me a lift for sure!